People take dietary supplements to obtain essential nutrients that may be deficient or missing in their diets. Supplements may contain vitamins, minerals, antioxidants, amino acids, proteins, carbohydrates, fats and herbs. Yet, they may have risks. Research by epidemiologists at the Food and Drug Administration and published in the “Journal of the American Dietetic Association” in 2006 reports that more than 13 percent of adults in the United States who take multivitamin, multimineral supplements report adverse events.
Video of the Day
A higher proportion of people reporting adverse reactions when taking dietary supplements, particularly multivitamin multimineral supplements, concurrently take prescription or over-the-counter medications that supplement users without adverse events. Taking supplements that contain vitamin A while also taking Accutane, a prescription drug that contains isotretinoin and is indicated for treatment of cystic acne, can increase the toxic effects of the medication. Vitamins C, E and K can interfere with blood thinning medications, such as warfarin, that are used to treat and prevent blood clots. Supplements containing herbs may also interfere with medications. St. John’s wort is a herb that may help you improve your mood when depressed. It can also lower blood concentrations of the painkiller oxycodone and decrease the effectiveness of chronic pain treatment, according to research scientists in the Department of Anesthesiology at Turku University Hospital in Finland and published in the “European Journal of Pain” in 2010.
Megadoses of nutrients can lead to liver and kidney toxicity and other potentially severe adverse reactions. Taking megadoses of 1,000 mg or more of vitamin B-6, also called pyridoxine or Pyridoxal-5’-phosphate, can cause neuropathy, or damage to your nerve cells, according to research at the Wageningen Centre for Food Sciences in the Netherlands and published in "Nederlands Tijdschrift Voor Geneeskunde" in 2005. Megadoses of vitamin A can cause toxicity, also called hypervitaminosis A, with symptoms that include nausea, dizziness, headache, loss of appetite, dry skin, joint pain and increased water in the brain. Taking more than 2,000 IU of vitamin D can cause excessive thirst, tiredness, sore eyes, bone pain, vomiting and diarrhea.
Contamination from harmful substances is a big risk from taking dietary supplements. The Government Accountability Office, the investigative arm of Congress, investigated the safety of supplements and found that nearly all herbal supplements are contaminated with heavy metals, such as mercury, cadmium and lead and 40 percent of dietary supplements tested have residues from pesticides. Also, 25 percent of more than 2,000 dietary supplements from 300 manufacturers lack the quantities of substances listed on the product labels and many contain heavy metals. Toxicities from heavy metals are potentially life threatening and can cause birth defects in women who are pregnant or may become pregnant.
Scientists are discovering new things about nutrition every day. Taking dietary supplements may have health risks not yet discovered. It's generally best to keep consumption of supplements within or near the limits set by health authorities. Consult your doctor about your health status and about taking dietary supplements.